Winter Storm, Chase
- When
- February 29, 8:00 PM MST to 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
A strong winter storm that produced blizzard conditions across the Nebraska panhandle also produced strong wind gusts up to 44 mph, blowing snow and icy conditions in parts of western and north central Nebraska. Highways 61 and 23 were closed as well as other secondary roads, many businesses and schools.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong winter storm that produced blizzard conditions across the Nebraska panhandle also produced strong wind gusts up to 44 mph, blowing snow and icy conditions in parts of western and north central Nebraska. Highways 61 and 23 were closed as well as other secondary roads, many businesses and schools.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 29, 7:54 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE NORTH PLATTE NE 854 PM CST SUN FEB 29 2004 ...BLIZZARD 04 UNDERWAY... FORECAST HAS BEEN UPDATED TO ADD SEVERAL COUNTIES TO A BLIZZARD WARNING STRETCHING ACROSS ERN CO AND THE NEB PANHANDLE. SFC LOW NEAR KHLC HAS SLOWED TO A CRAWL AT 02Z. LOOKS LIKE THE OCCLUSION PROCESS IS WELL UNDERWAY. WITH THE LOW NEARLY STATIONARY... THE STRONG PRESSURE GRADIENT WILL HAVE FREE REIGN ON THE WRN HALF OF FCST AREA. BLIZZARD CONDITIONS HAVE BEEN REPORTED FROM BIG SPRINGS NORTH TO GORDON. BLIZZARD WARNING INCLUDE WRN CHERRY...GRANT AND ARTHUR. WINDS CONTINUE TO INCREASE AT OGA AND IML AND SHOULD CONTINUE UNTIL THE LOW FINALLY MOVES OFF MONDAY. 00Z KRAP SOUNDING SUGGESTS POTENTIAL TROWEL SETTING UP. THE THERMAL TROF FROM VTN SW TO NEAR LBF IS NEARLY STATIONARY. 00Z SUGGESTS THE STORM WILL FOCUS THE HEAVIEST SNOW ACROSS NORTHWEST NEB/SW SD FROM GORDON NORTH AND WEST. AND MORE IMPORTANT HP TROWEL EVENT WONT OCCUR ALONG THE NEAR NW SID OF THE SURFACE LOW. OMEGA... FRONTOGENESIS VANISH OVERNIGHT. PREVIOUS .DISCUSSION... MODELS COMING INTO DECENT AGREEMENT WITH SURFACE CYCLOGENESIS OVER KHLC AND ASSOCIATED INVERTED TROF EXTENDED NWD THROUGH VTN. MODELS HAVE COME INTO LINE THIS AFTERNOON WITH THE ETA FAVORED IN THE NEAR TERM...IE. BETTER HANDLING OF THE QPF FIELD. WITH ISENTROPIC LIFT IN STRONG SUPPLY THROUGH MIDDAY ON MONDAY...SNOW COULD PILE UP...ESPECIALLY OVER THE NRN ZONES. HOWEVER...SNOW AMOUNTS CONTINUE TO BE OVERESTIMATED AS LBF SHOULD HAVE AN INCH ON THE GROUND BY 21Z (WE HAVE NONE). GIVEN THE WET NATURE OF THE SNOW...ALONG WITH COMPACTING...SNOW AMOUNTS SEEM TO BE OVERESTIMATED QUITE A LOT. RUN ACCUMULATIONS FOR LBF ARE 8 INCHES BY 18Z MON. AM THINKING MORE LIKE 4 TO 6 GIVEN OVERESTIMATION FOR THE REASONS STATED EARLIER. AS FOR THE GRIDS...ONLY MINOR TWEAKING WILL BE DONE WITH THE ONGOING SNOW FORECAST WITH THE HEAVIEST AMOUNTS NORTH AND WEST OF A LINE FROM IML...TO TRYON...TO VTN. FROM LBF TO ANW...WE ARE EXPECTING 4 TO 6 WITH 2 TO 4 INCH AMOUNTS ALONG A LINE FROM ONL TO BBW. MAIN CHALLENGE INITIALLY ATTM IS THE TIMING OF THE CHANGEOVER. ACROSS THE NWRN ZONES...CHANGEOVER HAS COMMENCED FROM DEUEL COUNTY NNEWD INTO WRN PORTIONS OF CHERRY COUNTY. RECENT CALL FROM HYANNIS HAD NEARLY AN INCH ON THE GROUND WITH NO IMPACT TO ROADWAYS...YET. 1540 (H70-H85 THICKNESS LINE HAS DONE WELL WITH RAIN SNOW TRANSITION LINE THIS AFTERNOON AND WILL INCORPORATE THIS INTO TIMING OF RAIN/SNOW CHANGEOVER TONIGHT. AS FOR FCST WORDING QUARTER MILE VISBIS WILL BE HARD TO SUSTAIN FOR AN EXTENDED PERIOD OF TIME...SO WITH THIS IN MIND...WILL WORD NEAR BLIZZARD CONDS IN THE WARNING AREA AND LET EVENING CREW UPDATE IF NECESSARY. AS FOR THE EXTENDED...WILL GO WITH MAINLY DRY CONDS WITH THE MODELS SHOWING POOR RUN TO RUN CONTINUITY. OPER GFS IS THE SRN MOST MEMBER IN THE ENSEMBLES...SO WARM DRY CONDS SEEM WARRANTED. && .LBF WATCHES/WARNINGS/ADVISORIES... .BLIZZARD WARNING UNTIL 5 AM MST NEZ023-035-094-004-022-056 .WINTER STORM WARNING UNTIL NOON MONDAY NEZ005-024-036-057-058-069 .WINTER WEATHER ADVISORY UNTIL NOON MONDAY 006>010-025>029-037-038- 059-070-071 && CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 400 PM CST SUN FEB 29 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-011130- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 400 PM CST SUN FEB 29 2004 ...WINTER STORM WARNING FOR PORTIONS OF WESTERN NEBRASKA THROUGH MONDAY... ...WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS WESTERN KANSAS INTO SOUTHEAST NEBRASKA OVERNIGHT. COLD AIR WILL CONTINUE TO INFILTRATE ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA...ON THE BACKSIDE OF THE SURFACE LOW. THIS COLD AIR HAS ALREADY CHANGED THE PRECIPITATION OVER TO SNOW ACROSS THE EASTERN PANHANLDE AND INTO WESTERN CENTRAL NEBRASKA. AS THIS LOW MOVES EASTWARD THE COLD AIR WILL FOLLOW AND ANY RAIN OR RAIN AND SNOW MIX WILL BECOME ALL FROZEN PRECIPITATION. THIS WILL GENERALLY BE WEST OF HIGH 183 THROUGH MID EVENING...AND EAST OF HIGHWAY 183 BY AROUND MIDNIGHT. SNOWFALL ACCUMULATIONS WILL GENERALLY RANGE FOR 4 TO 8 INCHES NORTH AND WEST OF AN IMPERIAL TO VALENTINE LINE...WITH LOCALLY HIGH AMOUNTS NEAR 10 INCHES NORTH OF HIGHWAY 2...WEST OF HIGHWAY 97. SOUTH AND EAST OF THIS LINE GENERALLY 2 TO 6 INCHES WILL BE POSSIBLE WITH THE HIGHER TO THE WEST AND LOWER AMOUNTS MAINLY EAST A BROKEN BOW TO ONEILL LINE. ALSO OF CONCERN OVERNIGHT WILL BE INCREASING NORTHWEST WINDS ON THE BACK SIDE OF THE LOW. WINDS IN EXCESS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH MAY CAUSE CONSIDERABLE BLOWING AND DRIFT OF THE SNOW...AS WELL AS REDUCING VISIBILITIES TO BELOW A HALF MILE AT TIMES. THIS MAY CREATE NEAR BLIZZARD CONDITIONS ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA WHERE THE HEAVIEST SNOW IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LOW PRESSURE SYSTEM WILL LIFT NORTHEAST TOWARD THE GREAT LAKES MONDAY WITH SNOW TO TAPER OFF FROM THE WEST TO EAST BY EVENING. BEYOND MONDAY THERE WILL A SLIGHT CHANCE FOR RAIN OR SNOW TUESDAY NIGHT INTO WEDNESDAY AS A STORM SYSTEM LIFTS NORTHEAST OUT OF THE DESERT SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE. KECK/13
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385527, 5385528, 5385529, 5385530.